Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 17, 2009, 5:50 AM CST for 24 counties in Alabama. It took effect at Jan 17, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2009, 5:50 AM CST (11:50 UTC)
- In effect from
- Jan 17, 2009, 11:00 AM CST
- Expired
- Jan 17, 2009, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 24 counties
Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 171150 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 550 AM CST SAT JAN 17 2009 ...FIRE WEATHER WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN ALABAMA TODAY... .DRY AIR CONTINUES TO MAKE ITS WAY ACROSS THE AREA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS TODAY GENERALLY ALONG AND EAST OF INTERSTATE 65. ALZ017>021-024>029-035>038-041-043>050-172000- /O.NEW.KBMX.FW.W.0002.090117T1700Z-090118T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- 550 AM CST SAT JAN 17 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA TODAY WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR SEVERAL HOURS TODAY. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$ 12/SIRMON
1 follow-up statement
000 WWUS84 KBMX 171909 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CST SAT JAN 17 2009 ...A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN ALABAMA THIS AFTERNOON... .DRY AIR CONTINUES TO MAKE ITS WAY ACROSS THE AREA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON GENERALLY ALONG AND EAST OF INTERSTATE 65. ALZ017>021-024>029-035>038-041-043>050-180000- /O.CON.KBMX.FW.W.0002.000000T0000Z-090118T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE- BARBOUR- 109 PM CST SAT JAN 17 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA THIS AFTERNOON WILL CREATE AN INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. RELATIVE HUMIDITY VALUES WILL BE BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 17, 3:42 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 17, 3:42 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 342 AM CST SAT JAN 17 2009 AN AREA OF CLOUDS ACROSS WESTERN ALABAMA HAS LIMITED THE COOLDOWN ACROSS THE WESTERN HALF OF THE STATE. TUSCALOOSA REMAINS IN THE UPPER 20S AT 3 AM AND SHOULD NOT FALL MORE THAN ANOTHER TWO TO THREE DEGREES BEFORE SUNRISE. FARTHER EAST...THE COLDEST LOCATIONS IN CENTRAL ALABAMA ARE CURRENTLY AROUND 20 DEGREES. THE HARD FREEZE WARNING WILL BE CANCELED PRIOR TO ITS 8 AM EXPIRATION TIME AS TEMPERATURES SHOULD REMAIN ABOVE 15 DEGREES. NEVERTHELESS IT REMAINS BITTERLY COLD ACROSS THE REGION. TEMPERATURES WILL CONTINUE TO MODERATE TODAY AND TONIGHT AS CLOUD COVER BUILDS IN FROM THE WEST. SOUTHERLY FLOW WILL RETURN TO CENTRAL ALABAMA THIS AFTERNOON RESULTING IN A TEMPORARY RETURN OF A MORE FAMILIAR AIRMASS TO CENTRAL ALABAMA. OVERNIGHT LOWS WILL LIKELY OCCUR AROUND OR BEFORE MIDNIGHT WITH STEADY TEMPERATURES OR GRADUAL WARMING TOWARD SUNRISE. A FAST MOVING COLD FRONT WILL MOVE INTO CENTRAL ALABAMA BY SUNDAY MORNING. THERE SHOULD BE ENOUGH MOISTURE IN PLACE TO SQUEEZE OUT FEW SHOWERS...BUT ACCUMULATIONS SHOULD BE RATHER LIGHT...LESS THAN ONE TENTH OS AN INCH FOR MOST LOCATIONS. BEHIND THE FRONT...COLD DRY AIR WILL FLOW BACK ACROSS THE AREA RESULTING IN MORNING LOWS IN THE 20S EARLY NEXT WEEK. YET ANOTHER COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT. MOISTURE WILL BE IN SHORT SUPPLY...BUT WITH A COLD AIRMASS IN PLACE ANY PRECIPITATION WOULD FALL AS SNOW. AT THIS TIME WE DO NOT ANTICIPATE ANYTHING MORE THAN A FLURRY OR TWO ACROSS THE HIGHER ELEVATIONS. MIDWEEK...NORTHWESTERLY FLOW REMAINS IN PLACE ACROSS CENTRAL ALABAMA. HEIGHTS WILL FALL CONSIDERABLY ACROSS THE WESTERN HALF OF THE NATION AFTER MIDWEEK TRANSITIONING DOWNSTREAM FLOW MORE ZONAL IN OUR AREA. GUIDANCE SUGGESTS THE POSSIBILITY OF A SOUTHERN STREAM SYSTEM BY THE END OF THE WORK WEEK. && .AVIATION...06Z TAF DISCUSSION. VFR CONDS THRU THE PERIOD. WINDS WILL BECOME SOUTH 5-10 KNOTS BY 18Z. INCREASING WESTERLY 1000-850MB FLOW WILL LIKELY BRING IN 5000 FOOT CIGS INTO WEST ALABAMA BY 15Z...WITH CIGS SPREADING OVER THE REST OF CENTRAL ALABAMA BY 18Z. NO PRECIPITATION EXPECTED. CIGS MAY LOWER AT TCL TO MVFR NEAR THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 42 37 46 25 42 / 0 50 60 10 10 ANNISTON 45 38 47 27 43 / 0 50 60 10 10 BIRMINGHAM 46 39 47 27 43 / 0 50 50 10 10 TUSCALOOSA 47 40 51 29 47 / 0 50 50 10 10 CALERA 46 40 49 30 44 / 0 50 60 10 10 AUBURN 46 40 49 31 46 / 0 20 70 10 10 MONTGOMERY 48 42 55 31 49 / 0 30 60 10 10 TROY 50 43 55 32 49 / 0 20 70 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Jan 16, 6:18 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 PM CST FRI JAN 16 2009 ALZ011>015-017>050-171300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 618 PM CST FRI JAN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. LOW TEMPERATURES TONIGHT ARE EXPECTED TO DROP INTO THE LOW TO MID TEENS ACROSS MUCH OF THE AREA. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED... DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE- GROUND PIPES TO PROTECT THEM FROM FREEZING. BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...THERE IS DANGER OF FIRE OR POISONOUS FUMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY NIGHT AND SUNDAY. AT THIS TIME IT APPEARS THAT IT WILL BE WARM ENOUGH FOR THE PRECIPITATION TO BE MAINLY RAIN...BUT IF TEMPERATURES WERE TO BE A LITTLE COLDER THAN CURRENTLY FORECAST SOME FROZEN PRECIPITATION COULD OCCUR LATE SATURDAY NIGHT AND EARLY SUNDAY. ANOTHER WEATHER DISTURBANCE COULD SPREAD SOME LIGHT PRECIPITATION ACROSS CENTRAL ALABAMA MONDAY AFTERNOON AND MONDAY NIGHT. AT THIS TIME IT APPEARS THAT THIS WOULD LIKELY BE IN THE FORM OF SNOW FLURRIES AND WOULD NOT LIKELY PRODUCE ANY SIGNIFICANT PROBLEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.